Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 337, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2004, 4:43 PM CDT for Jefferson County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 8, 2004, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:45 PM CDT | HAIL 1 | Fairbury, NE | LEAVES ON TREES ARE BEING SHREDDED. |
| Aug 8, 5:20 PM CDT | HAIL 0.75 | 5 S Fairbury, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 082143
SVROAX
NEC095-082230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
443 PM CDT SUN AUG 8 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 530 PM CDT
* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FAIRBURY...OR ABOUT 25 MILES WEST OF
BEATRICE...MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE... ENDICOTT
STEELE CITY
HAIL AROUND THE SIZE OF QUARTERS IS EXPECTED WITH THIS STORM. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.
LAT...LON 4027 9718 4014 9736 4000 9718 4000 9692
4014 9699
$$
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:00 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 8, 2:00 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT SUN AUG 8 2004 .DISCUSSION... TSTM CHCS/COVERAGE THIS EVENING...PCPN CHCS TUE AND TEMPERATURES WITH MIDWEEK COOL DOWN FORECAST CHALLENGES THIS FCST PERIOD. SHORT TERM...ATMOSPHERE RECOVERING AFTER DEPARTURE OF MORNING CONVECTIVE COMPLEX WITH INSTABILITY AXIS AND 2000-3000 J/KG CAPE EXTENDING SW TO NE ACROSS CWA AHEAD OF CDFNT ESTIMATED AT 19Z FROM NEAR A YKN-ONL-BUB LINE. SOME CU REMAINED ALONG/JUST AHD OF FNT SO WL KEEP SMALL POPS MUCH OF NWRN ZONES EARLY THIS EVENING...BUT MOST OF THE CONVECTION EXPECTED SRN/SWRN ZONES IN BETTER INSTABILITY AND LOW LVL CONVERGENT AREA NR AND S OF LNK. WL WAIT MORE TOWARD LAST MINUTE FOR GRID CONFIGURATION/ZONE WORDING. WITH THE EXCEPTION OF FAR NRN ZONES LATER MON AFTN...COOLING IS GRADUAL AND MOSTLY MINIMAL THRU MONDAY AFTN AND A BLEND OF GUIDANCE VALUES/PREV FCST LOOKS GOOD FOR TEMPERATURES. APPEARS IF CONVECTION DVLPS MON AFTN WITH REINFORCING PUSH OF COOL AIR IT WL BE S OF CWA AND WL LEAVE MONDAYS FCST DRY SERN NEBR. PRETTY DRASTIC DIFFERENCES TUESDAY WITH GFS DROPPING A DEEPER AND MORE CLOSED UPR LOW INTO MN...COMPARED TO THE ETA...WITH STRONGER ISENTROPIC LIFT AND A SIGNIFICANT QPF BULLSEYE ACROSS ERN NEBR. MEANWHILE ETA FOCUSES MORE OF THE LIFT AND QPF SW OF CWA WITH MINIMAL POPS. DECIDED TO GENERALLY LEAVE FCST ALONE TUE GOING MORE MIDDLE OF THE ROAD WITH SMALL POPS AND ALLOWING TEMPS TO MODERATE MORE SO THAN AN OVERCAST DAY WITH WIDESPREAD RAIN WOULD BRING. AS TROF SHIFTS TWD ERN GREAT LAKES WED/THU UPR FLOW BECOMES MORE MERIDIONAL OVER CNTRL U.S. WITH FALL LIKE 850 MB TEMPS IN LOW/MID SINGLE DIGITS DROPPING INTO PLAINS. TRIMMED TEMPS BACK A DEG OR TWO BUT PREV FCSTS HAD TAKEN MUCH OF THE COOL DOWN INTO ACCOUNT. WK TROF/VORT MAX FCST BY OPERATIONAL GFS AND ECMWF BY 12Z THU CLOSE TO ERN NEBR COULD GENERATE A FEW MORE CLOUDS POSSIBLY KEEPING TEMPS UP A DEG OR TWO INTO THU MORNING. IF THEY LINGER THEY COULD HOLD TEMPS IN 60S ON THU BUT DIDNT GO THAT COOL ATTM. NOR WAS ANY PCPN INCLUDED WITH THIS APPARENT WK SYSTEM. TEMPS SHOULD MODERATE AFT LAST SHORTWV TROF ROTATES ARND ERN U.S. LONGER WAVE TROF IN SAT/SUN PD. DIDNT WARM TEMPS UP QUITE AS QUICKLY AS MEX GUIDANCE. ALSO DID NOT INCLUDE ANY PCPN WHICH MAY NEED TO BE IN LATER FCSTS AS WARM ADVCTN COULD COMBINE WITH WK TROFS THAT WILL LIKELY MOV ACRS PLAINS BY NEXT WEEKEND BUT NO CONFIDENCE IN TIMING EXISTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Aug 8, 11:25 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1125 AM CDT SUN AUG 8 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-082300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1125 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...BUT IT APPEARS THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KING
In the hours before
Local storm report, Aug 8, 3:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
351 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 6 S WILBER 40.39N 96.96W
08/08/2004 1.00 INCH SALINE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 8, 3:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
356 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 W DE WITT 40.40N 96.98W
08/08/2004 1.00 INCH SALINE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 8, 4:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
424 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 3 E PLYMOUTH 40.30N 96.93W
08/08/2004 0.75 INCH JEFFERSON NE PUBLIC
&&
DEWALDLocal storm report, Aug 8, 4:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
439 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL FAIRBURY 40.14N 97.18W
08/08/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Aug 8, 4:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
442 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 S COOK 40.45N 96.16W
08/08/2004 1.00 INCH JOHNSON NE LAW ENFORCEMENT
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:10 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 35 min |
| Aug 8, 3:39 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 36 min |
| Aug 8, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 62 min |
| Aug 8, 4:10 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 50 min |
| Aug 8, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 32 min |
| Aug 8, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 63 min |
| Aug 8, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 31 min |
| Aug 8, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 59 min |
| Aug 8, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Aug 8, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.